MAUDE Adverse Event Report: SMITH & NEPHEW, INC. BURR 4.0 ABRADER 180 LG HIGH VIS DSPL; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. BURR 4.0 ABRADER 180 LG HIGH VIS DSPL; SAW, POWERED, AND ACCESSORIES
Catalog Number 72203128
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 12/21/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a hip arthroscopy, the tip of the burr 4.0 abrader broke and fell inside the patient.Some of the pieces were removed using graspers, however small amounts were left inside the patient's body.The procedure was completed with a smith and nephew back up device.There was a delay greater than 30 minutes and no further complications were reported.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: a device deficiency was not identified, and the root cause of the reported event could not be determined since the device was not returned for evaluation.A clinical review states that the burr is not intended for long term internal exposure.Long-term implantation data is not available.The patient impact is possible micro-motion and/or migration, and possible local irritation/discomfort.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.Please refer to the instructions for use for precautions and warnings related to the use of the device.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.

Brand Name
BURR 4.0 ABRADER 180 LG HIGH VIS DSPL
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18510722
Report Number1219602-2024-00112
Device Sequence Number11685040
Product Code HAB
UDI-Device Identifier03596010655332
UDI-Public03596010655332
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/28/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72203128
Device Lot Number51111764
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/23/2023
Supplement Date Received by Manufacturer02/23/2024
Initial Report FDA Received Date01/15/2024
Supplement Report FDA Received Date02/28/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/04/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown